Aa
A
A
A
Close
Neurology / Neurosurgery Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Muscle Twitching

Hello, my name is Justin and I apologize for the duplicate post, but I was wondering if a PHYSICIAN could answer my questions personally.  I do appreciate any input, but I feel that if I am charged to speak with a physician, they should take the time to look at my questions and try to answer them if at all possible.  I was curious about the effects of taking adderall had on motor neuron and glutamate function.  I am currently in medical school and have been taking adderall for some time now and notice that when I am taking in caffeine along with adderall I experience muscle twitching within my arms, legs, and fingers.  Previously to my arrival at school, I was checked out by a neurologist who performed a NVC/EMG and said everything was fine.  I was wondering if you have done any research on amphetamines and their effect on neurotransmitter activity or have any advice on whether to continue taking the medication.  The medication is very beneficial, but I am worried about long term damage and was wondering if adderall causes or can cause glutamate toxicity within the motor cells.  I know muscle twitching is usually benign, but I am concerned about the effects adderall has on motor neuron activity possible MND.  I know this is kind of an off the wall question, but I would really appreciate any input you or your colleagues have on this issue and if I should continue taking adderall?  Thank you for your time.
3 Responses
1083596 tn?1313398276
MEDICAL PROFESSIONAL
Dear JH,
Adderall is a brand name for Amphetamine + Dextroamphetamine.
These a type of Psycho-stimulants. They act on the nervous system and increase the libido, alertness, etc.
But this comes under "Controlled substance act" because of its abusive nature and addictive nature.

It's side effects include -
1) Increased Blood Pressure.
2) Sudden death.
3) Heart Attack
4) Seizure/Convulsions
5) Stroke.
6) Twitch
7) Weight loss
8) Vision related problems.
9) Psychosis.
Can i know as why re you eating this medicine?
Unless a doctor has asked you to consume it, you should stop it immediately and consult the local doctor.

Feel free to discuss.
Regards
Avatar universal
I am currently taking this medication to help me with my Attention Deficit within the classroom.  Have you done any studies regarding neurotoxicity of adderall and does it affect the motor neurons of the CNS?  Are muscle fasciculations a sign of neurotoxicity?  I know most fasciculations are benign, but I am worried about the effect that adderall has on the neurons of the body and if it can lead to overstimulation and exhaustion of the neuron.  Do you have any knowledge regarding these SPECIFIC issues?  Thank You for your time.
1083596 tn?1313398276
MEDICAL PROFESSIONAL
Dear Friend,
Please find my answers -

1) Have you done any studies regarding neurotoxicity of adderall and does it affect the motor neurons of the CNS? -
                I have not done any research on the drug myself, as in India these sort of treatment are not provided.
The drug acts by decreasing the inhibitory chemicals and increasing the excitatory chemicals inside the brain (CNS). Thus it's generally used in those conditions where there is a lot of slowness.
It's prominently used in ADHD (Attention Deficit Hyperactivity Disorder).Also it increases alertness, etc, as i had said before.

2) Are muscle fasciculations a sign of neurotoxicity?
          Answer is YES and NO.
Normally fasciculations are not due to neurotoxicity.But since you on on this drug, it can cause it.
Since this drug causes excitation, fasciculation for a past o hyperactivity. So you need to discuss the same with your treating doctor. Also you are taking this medicine for a long time, so dose toxicity increasing changes are high in your case.
                                          I can only give a hypothesis, as i have not examined you to pin point at conclusion.

3) Do you have any knowledge regarding these SPECIFIC issues?
  It can affect tissues of Brain, Heart, Kidney, etc.
Due to affect on brain chances of convulsions / Seizures, stroke are high.
Due to affect on Heart, chances of  Hypertension, Heart attack chances are high.
Due to affect on Eyes, vision related problems are present.
Due to affect on Kidneys, hypertension,kidney failure rates are also high.

I hope i was able to answer your questions.
Feel free to discuss more, as a new post.
Regards...
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease